A Caltech Library Service

Shear Velocities and Elastic Parameters of the Mantle

Anderson, Don L. and Julian, Bruce R. (1969) Shear Velocities and Elastic Parameters of the Mantle. Journal of Geophysical Research, 74 (12). pp. 3281-3286. ISSN 0148-0227. doi:10.1029/JB074i012p03281.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The recent shear wave travel-time data of Ibrahim and Nuttli (1967) and Doyle and Hales (1967) is reinterpreted to yield a shear-velocity structure that is compatible with Johnson's (1967) compressional-velocity structure. The elastic parameters Φ, K/μ, and σ are calculated as a function of depth. All three parameters increase with depth in the homogeneous regions of the mantle but only Φ increases through the transition regions. Poisson's ratio is apparently less for the close-packed deeper mantle phases than it is for the normal phases of the upper mantle. The theoretical prediction that dμ/dP becomes negative before a phase change is verified by the seismic data.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1969 American Geophysical Union. Received February 17, 1969; revised March 12, 1969. Contribution No. 1615, Division of Geological Sciences. California Institute of Technology, Pasadena. This research was supported by the Advanced Research Projects Agency of the Department of Defense and was monitored by the Air Force Office of Scientific Research under. Contract No: F44620-69-C-0067 and National Science Foundation grant GA 1003. We would like to thank A. Ibrahim, O. Nuttli, A. Hales and H. Doyle for advance copies of their manuscripts.
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)F44620-69-C-0067
NSFGA 1003
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological Sciences1615
Issue or Number:12
Record Number:CaltechAUTHORS:20140513-101753914
Persistent URL:
Official Citation:Anderson, D. L., and B. R. Julian (1969), Shear velocities and elastic parameters of the mantle, J. Geophys. Res., 74(12), 3281–3286, doi:10.1029/JB074i012p03281.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:45712
Deposited By: Ruth Sustaita
Deposited On:13 May 2014 17:48
Last Modified:10 Nov 2021 17:15

Repository Staff Only: item control page